Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 8:09 PM CDT for 6 counties in Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 8:09 PM CDT (01:09 UTC)
- Expired
- May 6, 2019, 9:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 6:46 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted.
211
WUUS53 KDDC 070109
SVRDDC
KSC067-075-093-129-187-189-070200-
/O.NEW.KDDC.SV.W.0045.190507T0109Z-190507T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
809 PM CDT Mon May 6 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Southeastern Hamilton County in southwestern Kansas...
Southern Kearny County in southwestern Kansas...
Grant County in southwestern Kansas...
Stanton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 900 PM CDT/800 PM MDT/.
* At 808 PM CDT/708 PM MDT/, severe thunderstorms were located along
a line extending from near Kendall to near Rolla, moving east at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ulysses, Hugoton, Lakin, Syracuse, Johnson City, Deerfield, Rolla,
Moscow, Manter, Kendall, Richfield, Big Bow, Feterita, Wilburton
and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3704 10203 3799 10184 3803 10114 3702 10112
3702 10120
TIME...MOT...LOC 0108Z 267DEG 35KT 3795 10165 3716 10170
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
160
WWUS53 KDDC 070137
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT Mon May 6 2019
KSC067-075-093-129-187-189-070200-
/O.CON.KDDC.SV.W.0045.000000T0000Z-190507T0200Z/
Morton KS-Hamilton KS-Kearny KS-Grant KS-Stanton KS-Stevens KS-
837 PM CDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR MORTON...SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...GRANT...EASTERN STANTON AND STEVENS COUNTIES...
At 836 PM CDT/736 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southeast of Lakin to 6 miles northwest
of Cave to near Rolla, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ulysses, Hugoton, Lakin, Johnson City, Deerfield, Rolla, Moscow,
Kendall, Richfield, Big Bow, Feterita, Wilburton and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3704 10197 3800 10163 3803 10114 3702 10112
3702 10120
TIME...MOT...LOC 0136Z 274DEG 40KT 3786 10120 3742 10123 3704 10166
HAIL...1.00IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:18 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 6, 6:18 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 618 PM CDT Mon May 6 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon May 6 2019 Flood watch remains in effect for the southeast half or so of the forecast area, through Wednesday afternoon. In the near term, all convective allowing models continue with different spatial versions of thunderstorm clusters developing along either the both the dryline and the surface synoptic boundary late in the day (likely by 6 pm) and congealing into larger clusters while spreading east into central and south central Kansas. Expecting additional severe weather as well though the evening with significant hail threat, as well as isolated tornado and wind with greatest focus near the frontal boundary (Garden city to Rush county and south to the Highway 400 corridor. Expect convection to persist beyond midnight into the early morning hours especially in south central Kansas counties as the severe threat, (but not heavy rain) weakens. Severe convection chances look relatively high again for Tuesday as the models suggest not enough push southward of the boundary to get all of southwest Kansas out of the warm sector. By Tuesday we will have a strong upper vortex moving though the desert southwest states, while the 850mb from appears to shift slightly northward during the day, developing a surface low near the panhandles/Elkhart area by the overnight hours. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon May 6 2019 By Wednesday, the front should move south of the region and bringing a haul of cooler air over the entire area for the remainder of the week. Stable high pressure settling across the area Thursday and Friday, resulting in cooler temperatures will eventually begin to slow recover as return winds develop int saturday, and showers and thunderstorm chances begin to return to the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 614 PM CDT Mon May 6 2019 Thunderstorms will develop across much of southwest and central Kansas later this evening, potentially affecting all terminals with gusty outflow winds and low vsbys due to periods of heavy rainfall. Meanwhile, low level stratus will continue to develop along and behind a frontal boundary as it pushes slowly south across western and central Kansas. Ongoing MVFR cigs at KHYS will persist through this evening with IFR cigs possible generally after 03Z as the stratus deck lowers overnight. MVFR, and eventually IFR cigs, are expected to develop in the vicinity of KGCK and KDDC later tonight with KLBL possibly affected toward daybreak Tuesday morning. Southerly winds 10 to 20kt will persist through mid/late evening south of a near stationary frontal boundary extending across southwest and central Kansas while northeast winds 10 to 20kt prevail north of the boundary. The boundary is projected to begin shifting southward overnight turning winds northeasterly 10 to 20kt across the remainder of southwest and central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 67 55 69 / 70 70 80 30 GCK 51 63 50 63 / 70 60 70 40 EHA 52 68 50 64 / 30 50 50 20 LBL 55 70 53 68 / 40 70 70 20 HYS 49 59 51 62 / 90 70 80 60 P28 58 75 58 75 / 60 70 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ046-064>066- 078>081-087>090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Mon May 6 2019 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon and early tonight across southwest and south central Kansas. Baseball size hail and wind gusts of 60 mph will be possible with some of these storms. A few tornadoes will also be possible. Periods of heavy rainfall from these storms overnight may result in ponding of water on roadways or poor drainage areas. Localize flash flooding can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Severe thunderstorms will be possible across portions of southwest and central Kansas Tuesday and Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Tuesday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 3 pm across southwest and south central Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 6, 6:42 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 642 PM CDT Mon May 6 2019 KSZ066-070030- Stafford KS- 642 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY UNTIL 730 PM CDT... At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near Seward, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm was developing rapidly in a very unstable environment and may become severe soon! Locations impacted include... Hudson, Seward and Radium. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3810 9890 3826 9890 3826 9847 3802 9847 TIME...MOT...LOC 2341Z 255DEG 21KT 3821 9879 UMSCHEID
Special weather statement, May 6, 6:52 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 652 PM CDT Mon May 6 2019 KSZ045-064-070045- Hodgeman KS-Ness KS- 652 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHEASTERN HODGEMAN COUNTIES UNTIL 745 PM CDT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Ness City, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This was a rapidly strengthening storm and may become severe soon! Locations impacted include... Gray and Bazine. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 100 AM CDT for southwestern and west central Kansas. LAT...LON 3823 10012 3835 10012 3848 9960 3813 9959 TIME...MOT...LOC 2352Z 255DEG 21KT 3828 10001 UMSCHEID
Local storm report, May 6, 7:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 4 N SEWARD 38.24N 98.79W
05/06/2019 E1.00 INCH STAFFORD KS PUBLIC
&&
LEESpecial weather statement, May 6, 7:40 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Dodge City KS 740 PM CDT Mon May 6 2019 KSZ043-063-070130- Finney KS-Scott KS- 740 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 830 PM CDT... At 739 PM CDT, Doppler radar was tracking a strong thunderstorm very near Friend, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston and Friend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 100 AM CDT for southwestern and west central Kansas. LAT...LON 3813 10073 3820 10100 3854 10100 3853 10070 TIME...MOT...LOC 0039Z 185DEG 19KT 3828 10088 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 50 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 61 min |
| May 6, 7:26 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 18 min |
| May 6, 7:40 PM CDT | Special Weather Statement | DDC | Scott | 50 min |
| May 6, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 54 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| May 6, 8:27 PM CDT | Flash Flood Warning | DDC | Pawnee, Stafford | 4 hr |
| May 6, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 49 min |
| May 6, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 47 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 45 min |
| May 6, 8:50 PM CDT | Flash Flood Warning | DDC | Hodgeman, Pawnee | 4 hr |
| May 6, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Morton, Seward, Stevens | 46 min |
| May 6, 9:03 PM CDT | Flash Flood Warning | DDC | Morton | 3 hr |
| May 6, 9:14 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 31 min |
| May 6, 9:15 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 30 min |
| May 6, 9:24 PM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 48 min |
| May 6, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 6, 9:44 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 31 min |
| May 6, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 54 min |
| May 6, 9:51 PM CDT | Tornado Warning | DDC | Edwards | 24 min |
| May 6, 10:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 51 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 6, 10:12 PM CDT | Tornado Warning | DDC | Edwards | 15 min |
| May 6, 10:13 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more | 47 min |
| May 6, 10:16 PM CDT | Flash Flood Warning | DDC | Morton | 104 min |
| May 6, 10:23 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 2 hr |
| May 6, 10:28 PM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 6, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford | 57 min |
| May 6, 11:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| May 6, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 49 min |
| May 6, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 47 min |
| May 6, 11:55 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 16 min |
| May 7, 12:25 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 12 hr |
| May 7, 4:12 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 63 min |
| May 7, 10:27 AM CDT | Special Weather Statement | DDC | Comanche | 48 min |
| May 7, 11:13 AM CDT | Special Weather Statement | DDC | Comanche | 32 min |
| May 7, 11:43 AM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| May 7, 12:22 PM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 24 hr |
| May 7, 12:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| May 7, 2:10 PM CDT | Special Weather Statement | DDC | Pratt | 35 min |
| May 7, 2:47 PM CDT | Special Weather Statement | DDC | Stevens | 28 min |
| May 7, 3:06 PM CDT | Flash Flood Warning | DDC | Pratt | 6 hr |
| May 7, 3:18 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| May 7, 4:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| May 7, 5:03 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
| May 7, 5:06 PM CDT | Special Weather Statement | DDC | Barber | 24 min |
| May 7, 5:41 PM CDT | Special Weather Statement | DDC | Ford | 34 min |
| May 7, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 7, 5:59 PM CDT | Flash Flood Warning | DDC | Clark | 4 hr |
| May 7, 6:25 PM CDT | Special Weather Statement | DDC | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.